Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 33, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 16, 2014, 3:57 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2014, 3:57 AM CDT (08:57 UTC)
- Expired
- Jul 16, 2014, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 177 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 9.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 2429 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
074
WGUS54 KMAF 160857
FFWMAF
NMC015-TXC109-161300-
/O.NEW.KMAF.FF.W.0033.140716T0857Z-140716T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 AM MDT WED JUL 16 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 700 AM MDT/800 AM CDT/
* AT 248 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
VERY HEAVY RAIN FROM THUNDERSTORMS NEARLY STATIONARY OVER THE AREA.
RAINFALL TOTALS OVER THE PAST THREE HOURS INCLUDE...GUADALUPE
BOWL...1.54 INCHES...PINE SPRINGS...1.87 INCHES...THE PINERY...
2.9 INCHES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARLSBAD
CAVERNS NATIONAL PARK...WHITES CITY AND QUEEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...LAST
CHANCE CANYON...BLACK RIVER...DARK CANYON...RED BLUFF DRAW...NICKEL
CREEK...DELAWARE RIVER...DOUBLE CANYON DRAW...CROOKED CREEK...HAY
HOLLOW...OWL DRAW...PECOS RIVER...DUNNAWAY DRAW AND ROCKY ARROYO.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3200 10491 3201 10485 3228 10485 3228 10411
3199 10410 3180 10484 3180 10492 3199 10493
$$1 follow-up statement
575
WGUS74 KMAF 161104
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 AM MDT WED JUL 16 2014
NMC015-TXC109-161300-
/O.CON.KMAF.FF.W.0033.000000T0000Z-140716T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULBERSON-EDDY-
504 AM MDT WED JUL 16 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM MDT/800 AM
CDT/ FOR SOUTHWESTERN EDDY AND NORTHERN CULBERSON COUNTIES...
AT 455 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT SHOWERS PRODUCING HEAVY RAIN OVER THE WARNED AREA. RAINFALL
INTENSITY HAS DECREASED OVER THE PAST COUPLE OF HOURS...BUT RESIDUAL
FLOODING OF ROADWAYS AND LOW LYING AREAS WILL CONTINUE FOR A FEW
MORE HOURS AT LEAST. RADAR ESTIMATES THAT 3-5 INCHES OF RAIN FELL
OVERNIGHT IN GUADALUPE MOUNTAINS AND CARLSBAD CAVERNS NATIONAL
PARKS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARLSBAD
CAVERNS NATIONAL PARK...WHITES CITY AND QUEEN.
THIS INCLUDES THE LOW WATER CROSSINGS AT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...LAST
CHANCE CANYON...BLACK RIVER...DARK CANYON...RED BLUFF DRAW...NICKEL
CREEK...DELAWARE RIVER...DOUBLE CANYON DRAW...CROOKED CREEK...HAY
HOLLOW...OWL DRAW...PECOS RIVER...DUNNAWAY DRAW AND ROCKY ARROYO.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.
&&
LAT...LON 3200 10491 3201 10485 3228 10485 3228 10411
3199 10410 3180 10484 3180 10492 3199 10493
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 12:27 AM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 16, 12:27 AM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1227 AM CDT Wed Jul 16 2014 .AVIATION... Area radars show convection winding down as AMS continues stabilizing, and all terminals VFR. Expect VFR conditions the next 24 hours. Models hint at MVFR cigs for a few hours Wed morning eastern terminals, but have not handled the past 24 hrs well. Thus, we'll forgo inserting a mention of convection attm. However, forecast soundings suggest a widespread cu field developing by late morning, w/bases 4-6kft agl. A 40+KT llj is forecast to develop near the end of the fcst period, which may sustain any convection that develops. && .PREV DISCUSSION... /ISSUED 545 PM CDT Tue Jul 15 2014/ DISCUSSION... See aviation discussion below. AVIATION... VFR conditions are expected the next 24 hours. Cold front across the central Permian Basin is expected to produce widely scattered thunderstorms the next 24 hours. Based on current trends confidence not high enough at this time to mention at any of the terminals. Will continue to monitor throughout the forecast periods. Winds tonight will generally be east to southeast at 5 to 10 mph. PREV DISCUSSION... /ISSUED 241 PM CDT Tue Jul 15 2014/ DISCUSSION... Currently, there are showers and thunderstorms across the Davis Mountains and surrounding area as well as some light showers across the Western Low Rolling Plains. This is a result of a shortwave moving over the region on the backside of a broad upper trough that is centered over the Great Lakes region. Temperatures are cooler today as a result of a boundary moving through the area with east to northeast winds on the backside of a surface high over the Central/Southern Plains. Another shortwave will move into the northern CWA tonight as the boundary moves to the south, so showers are expected to continue into the overnight hours. A shortwave will be over the area on Wednesday so more scattered showers and thunderstorms with moderate rainfall are expected. Bulk shear and CAPE values will be higher across the northern and eastern CWA so an isolated severe storm or two cannot be ruled out. Despite the scattered rain and cloud cover across the area, temperatures are expected to warm up on Wednesday due to an intensifying surface trough. An additional shortwave on the backside of the upper trough will move over the area on Thursday with a cold front moving into the area Thursday as well. Temperatures will warm up in advance of the front, but there is some uncertainty with how warm it will get. The shortwave and front will allow for more rain and storms to develop across the CWA on Thursday with the lift remaining over the region. Moderate rainfall amounts are again expected. A few severe storms are possible this day along and near the front. On Friday, the upper trough and associated shortwaves will move east of the region with the area of convection moving south toward the Rio Grande by Friday evening. An upper ridge will begin building over the central conus on Saturday with areas of convection being confined to the higher terrain of West Texas and southeast New Mexico. Temperatures are also expected to warm up into the mid 90s to triple digits beginning Saturday. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44
Hazardous weather outlook, Jul 16, 3:45 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 345 AM CDT WED JUL 16 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-170845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 345 AM CDT WED JUL 16 2014 /245 AM MDT WED JUL 16 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...GUSTY WINDS...AND VERY HEAVY RAINFALL. STRONGER STORMS MAY RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY OVER THE WESTERN LOW ROLLING PLAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 12:56 AM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Jul 16, 2:30 AM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Jul 16, 3:15 PM CDT | Special Weather Statement | MAF | Pecos | 45 min |
| Jul 16, 3:25 PM CDT | Special Weather Statement | MAF | Borden | 35 min |
| Jul 16, 3:41 PM CDT | Special Weather Statement | MAF | Howard | 34 min |
| Jul 16, 3:47 PM CDT | Special Weather Statement | MAF | Pecos | 43 min |
| Jul 16, 4:11 PM CDT | Special Weather Statement | MAF | Upton | 49 min |
| Jul 16, 4:48 PM CDT | Special Weather Statement | MAF | Reagan | 27 min |
| Jul 16, 5:30 PM CDT | Areal Flood Advisory | MAF | Reagan | 2 hr |
| Jul 16, 6:41 PM CDT | Special Weather Statement | MAF | Howard | 34 min |
Nearby
Flash Flood Warnings in Texas, 2014Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.